Iowa, 2021

Hail and Damaging Winds in Iowa, June 16, 2021

June 16, 2021 · NWS DMX · 13 events in 5 counties and zones

A cluster of thunderstorms developed over northwest to west central Iowa late in the evening of June 16th, strengthening on the nose of warm air advection and the low level jet. The initial discrete cell was able to produce up to ping pong balled sized hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cluster of thunderstorms developed over northwest to west central Iowa late in the evening of June 16th, strengthening on the nose of warm air advection and the low level jet. The initial discrete cell was able to produce up to ping pong balled sized hail. As the cluster developed further into a small bowing segment, damaging wind gusts became more prevalent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 6:02 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 6:02 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
702 PM CDT Wed Jun 16 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 258 PM CDT Wed Jun 16 2021

Take Home Points:

*Hot tomorrow/Thursday - HI approaching 100-105 deg F for C/W/S IA
*Scant chances for storms tonight, severe threat remains Thursday PM
*Best widespread precipitation opportunity remains Sunday, uncertain
chances next week

Discussion:

Overall it was another quiet day across the area with only a few mid
to high level clouds stream across the area this afternoon. With the
thermal ridge remaining centered west of the state, the hottest
temperatures remained mostly W of the Missouri River, but will
arrive in earnest tomorrow. Highs today remain on track to reach the
upper 80s E to the mid 90s deg F. W and will remain tolerable with
dew points mostly in the 50s to low 50s deg F.

Looking into the forecast, let us start with temperatures. Thursday
will be the hottest day of the forecast period and hottest day of
the season for that matter. Thermodynamically, the pieces will be in
place, including 850mb temps into the mid 20s, modest SW flow, and
likely ample sunshine. That last item touches on a caveat that could
prevent some areas from reaching into the upper 90s to low 100s.
Anticipated scattered convection tonight may fester into the morning
and resulting debris clouds could delay peak heating and suppress
MaxTs a couple of degrees. Currently do not anticipate overnight
convection to be a major issue with best chances to the E of areas
with the best heat setup. More on the convection potential latter
though. As it sits, Widespread upper 90s/around 100 deg F MaxTs are
forecast from roughly Ames/Des Moines and areas to the S and W.
Another note, models have struggled with Td, too moist, which lends
to the forecast continuing to reside around the 75th percentile in
model certainty. It is also possible the forecast remains a degree
or two too low, especially if convection is a non-issue and Tds
remain lower than forecast. Regardless, it will be hot and have gone
with a heat advisory in the above mentioned area with heat index
values around 100 to 105 deg F expected. Please take the necessary
precautions if working or enjoying the outdoors for any prolonged
periods of time. After Thursday, conditions ease a bit but remain on
the warmer end of normal for this time of the year as large scale
flow turns northwesterly to zonal. Additional cooling should be seen
later Sunday on the heels of a frontal passage.

Turning to shower/storm/precipitation, there remain multiple
opportunities in the forecast but many areas of the state may not
receive substantial relief to current dry and drought conditions.

Tonight, theta-e advection ahead of the surface boundary will
continue and in conjunction with the LLJ should spark some
convection. Unfortunately, the warm mid-levels may prevent much
activity from initiating in the area and may end up relying on
storms in MN streaming S. The threat for severe remains low, but
elevated storms with dry low levels would suggest damaging winds as
the primary threat and hail secondary. Activity should wane in the
morning hours and clear out/yield sunshine for the hot day Thursday.

For Thursday afternoon/Thursday night, there remains a SPC Slight
Risk for portions of central into northern and northeast IA.
Perusing forecast sounding, consistency remains in quite a large cap
to overcome throughout the forecast area. The cap is less robust as
you work into S MN, and will be the likely location for initial
convection in the mid-late afternoon as the boundary approaches and
shortwave moves through. Large MUCAPE 2000+ J/kg, increasing shear
profiles to around 50 kts 0-6km, and the dry low levels point
towards a large hail and wind threat for early storms, including
supercells possible. Of note, 18z extended HRRR does suggest that a
couple of supercells may track across N IA while most larger scale
guidance suggested initiation and track further N. Evolution into
the evening remains likely that additional convection will congeal
into a progressive MCS with the main severe threat damaging winds as
the LLJ increases. The overall track also continues likely be mostly
N and E of the forecast area, following mean flow across southern MN
and then turning SE into S WI. Backbuilding to the SW will be
dependent on both the strength of outflow and the LLJ. Even so,
confidence is not great that significant expansion will be seen into
central Iowa at this time. As the boundary sags southward Friday AM,
additional decaying activity may be seen from storms streaming in
from prior LLJ activity in NE. Most activity Friday/Saturday should
remain south of the state as the boundary settles into MO.

After Thursday/Thursday PM, next opportunity will be Sunday with
synoptics remaining in fair agreement on fairly widespread
precipitation along/ahead of a cool/cold front and larger upper
trough passage. Any strong/severe potential remains difficult to
hone in on and will be hashed out in the coming days. Beyond Sunday,
chances remain in flux with the 12z deterministics trending dryer
than previous runs. Ensembles too look to have trended drier next
week, unfortunately.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 700 PM CDT Wed Jun 16 2021

Expecting VFR conditions for the majority of the TAF period. There
is the potential for some convection later tonight into the
overnight hours. If a storm does happen to pass over a TAF site,
there is the potential for visibility restrictions with some
decent rainfall. High LCLs tonight thought should keep ceilings
VFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ033>036-
044>048-057>061-070>075-081>086-092>097.

&&

DISCUSSION...Curtis
AVIATION...Podrazik
Hazardous weather outlook, Jun 16, 2:35 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 PM CDT Wed Jun 16 2021

IAZ033>036-044>048-057>061-070>075-081>086-092>097-172045-
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
335 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for some severe thunderstorms late
tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory is in effect for the are Thursday. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Thunderstorm chances return to the forecast again Thursday
afternoon into Thursday night. Storms may be strong to severe
Thursday with hail and gusty winds the primary threats. The most
favorable area for severe storms will reside across north central
into eastern Iowa. Thunderstorm chances return to the forecast
again

Additional storms are possible Sunday and again Monday. The
threat for severe weather early next week is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Thursday afternoon and night.

IAZ004>007-015>017-023>028-037>039-049-050-062-172045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Marshall-Tama-Poweshiek-
335 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for some severe thunderstorms late
tonight into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return to the forecast again Thursday
afternoon into Thursday night. Strong to severe thunderstorms
are becoming more likely Thursday into Thursday night with hail
and gusty winds the primary threats. The most favorable area for
severe storms will reside across north central into eastern Iowa.

Additional storms are possible Sunday and again Monday. The
threat for severe weather early next week is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Thursday

REV

The radar

The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Sac

When
June 16, 8:09 PM CST to 8:19 PM CST
Where
Sac County, 2.81 mi N of Schaller
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.540, -95.310

Public report of 60 mph winds accompanied by 10 minutes of hail from pea to dime sized.

Thunderstorm Wind, Sac

When
June 16, 8:15 PM CST
Where
Sac County, Schaller
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.500, -95.300

Numerous three to six inch tree limbs were downed across Schaller with one twelve inch diameter branch snapped off. Power was out for some time. Time estimated via radar.

Hail, Sac

When
June 16, 8:16 PM CST
Where
Sac County, 1.47 mi SSE of Schaller
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.480, -95.290

Dim to quarter sized hail laying on the ground behind the storm at US Highway 20 and Highway 110. Time estimated via radar.

Hail, Sac

When
June 16, 8:18 PM CST
Where
Sac County, Schaller
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.500, -95.300

A trained spotter reported ping pong ball sized hail.

Hail, Sac

When
June 16, 8:24 PM CST
Where
Sac County, 2.9 mi ESE of Schaller
Measured
0.75 in hail
Reported by
Public
Coordinates
42.480, -95.250

Public report via mPING of penny sized hail.

Thunderstorm Wind, Sac

When
June 16, 8:30 PM CST
Where
Sac County, 2.04 mi E of Odebolt
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -95.230

A trained spotter reported a healthy thirteen inch diameter tree limb down. Time estimated via radar.

Thunderstorm Wind, Sac

When
June 16, 8:34 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.310, -95.250

The fire department reported numerous twelve to sixteen inch diameter tree limbs down throughout Odeboldt, blocking roads and knocking out power. A few of the limbs were reported to have rotten centers.

Thunderstorm Wind, Carroll

When
June 16, 9:02 PM CST
Where
Carroll County, 1.47 mi NNW of Carroll
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.090, -94.890

A personal weather station KIACARRO21 recorded a 59 mph gust.

Thunderstorm Wind, Carroll

When
June 16, 9:17 PM CST
Where
Carroll County, 0.51 mi E of Templeton
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -94.940

A trained spotter reported a large tree down on a house and garage while also pulling down power lines. Other two to six inch diameter branches down and a flag pole blown over.

Thunderstorm Wind, Carroll

When
June 16, 9:19 PM CST
Where
Carroll County, 2.14 mi SSE of Wiley
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.950, -94.820

Personal weather station KIACARRO16 reported a 62 mph gust.

Thunderstorm Wind, Audubon

When
June 16, 9:19 PM CST
Where
Audubon County, 1.38 mi N of Fiscus
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.790, -95.080

Personal weather station KIAMANNI6 reported a 60 mph wind gust.

Thunderstorm Wind, Crawford

When
June 16, 9:32 PM CST
Where
Crawford County, 2.95 mi NNW of Astor
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.910, -95.300

A tree was downed, blocking Iowa Highway 141 west of US Highway 59.

High Wind, Emmet

When
June 16, 10:52 PM CST
Where
Emmet forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Strong wind gust occurred behind thunderstorms, in what was likely a wake low scenario.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957872, 957879, 957880, 957882, 957883, 957885, 957887, 957889, 957890, 957891, 957892, 957893, 968633.